CSN Login
Members Online: 6

You are here

Panitumumab- My Experience

JanJan63's picture
JanJan63
Posts: 2482
Joined: Sep 2014

There have been some questions about this so I thought I'd start a post to tell what it's like to be on it. It's an immunotherapy chemo that won't work for everyone, your colon cancer has to be vulnerable to it. I'm on it for the second time now so I thought I'd share what it's been like so far. 

Both times it took about  8 or 9 days for the rash to show up. The chemo seeks out a protein that is in the cancer cells and tells the body to fight it. One of the biggest poroblems with cancer is that the body doesn't recognise it as something to be dealt with so it doesn't fight it off. The protein is also in the skin cells of the head and upper torso as well as soft tissue areas. So while it's fighting the cancer, it also gives me a rash.

The rash looks like acne but behaves a little differently. It doesn't feel like anything, maybe a bit itchy. They gave me a cream to use to help soothe it. It shows up inside the ears, inside the mouth, behind my knees and covers my entire crotch area from front to back. These areas burn and get quite irritated. Going to the bathroom is pretty painful due to the burning. For me, my colon gets irritated frequently due to not being used and drains mucous and blood. On the chemo it drains much more and I can have accidents if I don't wear a maxi pad. It will wake me up at night to go to the bathroom a number of times as well. Because of the inflammation and being on blood thinners I get slight nosebleeds because the lining of my nose is so irritated. 

My skin tends to peel also. And the tiny scabs from the rash fall off. It's nasty and can make my bed feel like there's sand in it.

My mouth tastes like chemicals all the time after about the second week, even shortly after I've brushed my teeth. It changes the taste of food and drinks and because there's also nausea it makes it pretty tough to eat. I get canker sores and even get tiny ones sometimes between my teeth.

Three weeks in my sense of smell skyrocketed. This also makes it very hard to eat because things are too strong smelling and smell yucky. My husband had Vietnamese food last night, which I love, and I had to go in the bedroom and shut the door until the smell went away because I felt like I was going to be sick. I'm very careful that our dogs never smell 'doggy' but right now they stink to me. Everything stinks. And makes me feel sick.

It also makes you sun sensitive. To the point where a couple of days after starting it I was riding in the car and the sun was coming through the car windows and it felt like it was burning me. This is a few weeks ago and we still have winter. Last summer I attended an outdoor wedding and burnt my scalp.

Another fun fact. You can get what they call hand and foot syndrome. Makes sure to keep your hands and feet hydrated with hand/foot cream. My heels are just starting to crack and it's going to hurt if I let them actually get that bad.

I am on antibiotics because last time I was on this chemo I ended up in the hospital with sepsis due to my colon getting so irritated it allowed bacteria to escape and enter my bloodstream. I was supposed to have 6 treatments but had the sepsis after 4 so it was stopped but it did shrink my mets quite a bit and brought my CEA way down. So I do think this is a good chemo but, like all of them, it has side effects that are unpleasant. I feel like crap right now but I'd take this over Folfox any day.

I hope this helps anyone who may go on this in the future! Good luck!

Jan 

Ruthmomto4's picture
Ruthmomto4
Posts: 638
Joined: May 2013

i know you did not write this for sympathy but I am sorry you have to go through any of this, quite frankly you have been through enough. I hate that you have to do any of it.  None of this helps I know but I just wanted you to know someone pretty far away thinks of you often and wishes you some good healthy symptom free days. 

Canadian Sandy's picture
Canadian Sandy
Posts: 512
Joined: Jul 2016

I feel the same Jan. You are one strong person!

 

kyolcu
Posts: 112
Joined: Jun 2017

Hi Jan,

I am on Erbitux(Cetuximub) for 2 months. I belive your chemo and mine are kind of similar affects Although they are not same. I will have new CT scan on April 9 to see improvements. I have minimum side effects of rash and some painful toe nail beds. 

ron50's picture
ron50
Posts: 1721
Joined: Nov 2001

         There is nothing that I can say or do that can help with what you are going thru physically. All I can do is to send you my support. I can't put a figure to the number of times that you have been knocked down , but you just keep on getting up. You often refer to me as being tough but you make look like a wimp. In reality it isn't about toughness it is all about your will to survive. With your will you deserve to live till you are a hundred. You are a hero to many on this board including me . I wish you all the luck in the world. Ron.

BRHMichigan's picture
BRHMichigan
Posts: 368
Joined: Jul 2017

For sharing all of these (grisly) details.  It's so important for me to read everyone's real life experiences. Statistics and scientific journal articles aren't the same.  And I agree that you are so strong to endure all of those side effects. May they subside soon so you can be comfortable again! 

Annabelle41415's picture
Annabelle41415
Posts: 6222
Joined: Feb 2009

I'm so sorry that you are going through all of this.  Treatments can be so hard to go through.  You sure have been through a lot.  Hoping that you can get through the rest of these treatments without much more complication.  Wishing you the best.

Kim

Phil64's picture
Phil64
Posts: 835
Joined: Apr 2012

Jan, you are a wonderful and a very strong woman. Thank you for beautiful your kind and unselfish support of others. I did a lot of Erbitux and can relate somewhat. But I have to say that the side effects you are experiencing are more severe than Erbitux. 

I do pray that the chemo is most effective against the cancer! That it beats the cancer bad!

((Hugs))

 

Cindy225's picture
Cindy225
Posts: 172
Joined: Feb 2017

Jan - So harsh for you to be going through this.  The side effects are very debilitating and yet you are explaining it all with great detail that others reading it and having to go through similar therapy will have a better understanding of what to expect.  Your posts are always so helpful and insightful for us all.

Cindy

JanJan63's picture
JanJan63
Posts: 2482
Joined: Sep 2014

Thanks for the support and sympathy, all of you. Right now it's so unpleasant that I'm wondering why I'm doing this. I might have to stick to four rounds twice a year instead of six. 

I had to go yesterday and have another IV for my parathyroid issue because the last one wasn't effective. I do't know if it's the higher dose or what's going on but I was really sick to my stomach from the time I left the hospital. I retched right until bedtime pretty much. I really think that when we have cancer we shold get a pass on any other issues. It just doesn't seem fair.

Right now I'm so tired and weak and feel so crappy I'm spending most of my days in bed. My blood pressure drops easily and I feel faint so I have to be really careful. When I got to the hospital for the IV yesterday my blood pressure was 85 over 60. Once I'd been lying down for a bit it went back up to 105 which is normal for me. The IV takes 4 hours and I slept through most of it.

Anyway, still not looking for sympathy. I posted this ortiginally for suture reference for anyone who might need it. Oddly, the rash isn't so bad this time. I hope that doesn't mean the chemo isn't working as well.

Hugs to all of you!

Jan

Trubrit's picture
Trubrit
Posts: 4859
Joined: Jan 2013

Take the sympathy (= love) and run with it. You deserve every bit for what you are going through, and still taking time to come to the forum to help others. Yeah, you deserve it in spades. 

There is really nothing else I can say to make it all better. You know what you can handle, and if its only four rounds ever six, then make it so. 

You know we all love you. Thats about it.

Tru

Annabelle41415's picture
Annabelle41415
Posts: 6222
Joined: Feb 2009

We know you aren't looking for sympathy, but right now you should take all of the sympathy others give you.  You've been through so much and still are there posting on other's and their concerns.  You are a wonderful contributor to this board and we all feel bad that you feel so bad.  Don't feel bad about posting how you feel.  That's what makes this board - honest feelings.  You have all the sympathy from me.  Just want to say I'm sorry you feel so lousy.

Hugs!  Kim

JanJan63's picture
JanJan63
Posts: 2482
Joined: Sep 2014

Thanks Kim. I'm just going to add another thing to the side effects list for people. Ugh, this is making life pretty unpleasant.

Jan

Canadian Sandy's picture
Canadian Sandy
Posts: 512
Joined: Jul 2016

Thinking of you Jan.

JanJan63's picture
JanJan63
Posts: 2482
Joined: Sep 2014

Thank you Sandy! Saw my onc on Thursday and it turns out that the amount of rash I have this time- which is less than last time- is typical. I was worried that because the rash is indicative of how well it's working that it wasn't working well this time. But, the immune system attacking the soft tissues is a bit too much so I have to take a 3 week break to get that healed up and then back on it. It's SO nice to have a break!

Jan

Canadian Sandy's picture
Canadian Sandy
Posts: 512
Joined: Jul 2016

Yes and you are finally finding some relief now. So good to hear!

 

Subscribe to Comments for "Panitumumab- My Experience"